True hyperkalaemia is a rare but life-threatening emergency. All children with true hyperkalaemia require immediate hospital assessment and management.
The causes are wide-ranging but the clinical priority lies in treating the raised potassium and ensuring the stability of the patient, followed by investigations to establish the cause. In many incidences the hyperkalaemia may not be true (pseudohyperkalaemia) and in clinical situations where high potassium is unexpected and the patient is well then a repeat of the test may be all that is required.
Potassium is predominantly an intracellular cation with about 98% of the body’s potassium within cells. Total body potassium is governed by dietary intake and excretion by the kidney at the collecting duct under the influence of aldosterone where potassium is exchanged for sodium. Adequate distal tubular delivery of sodium is therefore required to remove potassium. This may not be the case in situations of avid sodium and water retention by the kidney such as dehydration.
- Under 2 weeks of age: 3.7-6.0 mmol/L.
- 2 weeks to 3 months of age: 3.7-5.7 mmol/L.
- Over 3 months of age: 3.5-5.0 mmol/L.
Increased potassium intake
- High potassium load from intravenous fluids or total parenteral nutrition (TPN).
- Blood transfusion.
- Drugs containing a large amount of potassium.
- In children with normal renal function and hormonal mechanisms dietary intake should not cause significant hyperkalaemia.
Movement of potassium from intracellular to extracellular space
- Cellular injury - eg, rhabdomyolysis, trauma, burns, severe haemolysis, tumour lysis syndrome.
- Metabolic or respiratory acidosis.
- Hyperkalaemic periodic paralysis.
- Insulin deficiency.
- Drugs - eg, beta-blockers.
Impaired renal excretion of potassium
- Chronic kidney disease (CKD) or acute kidney injury (AKI).
- Dehydration, hypovolaemia.
- Aldosterone deficiency: primary adrenal insufficiency, congenital adrenal hyperplasia, aldosterone synthase deficiency.
- Aldosterone resistance: pseudohypoaldosteronism, renal tubular acidosis.
- Drugs: potassium-sparing diuretics, non-steroidal anti-inflammatory drugs, angiotensin-converting enzyme (ACE) inhibitors, angiotensin-II receptor antagonists (also called angiotensin receptor blockers), and calcineurin inhibitors (eg, ciclosporin, tacrolimus).
Hyperkalaemia is uncommon but serious. It is essential to consider the possibility that the result may be spurious. If there is doubt about the validity of the result, repeat it. There are a number of possible explanations for unexpectedly high results:
- Prolonged tourniquet time; difficulty collecting the sample.
- Haemolysed blood sample.
- Hereditary spherocytosis and familial pseudohyperkalaemia (potassium leaks from cells as a result of cooling).
- Use of the wrong anticoagulant, especially EDTA contamination of the blood sample.
- Excessive cooling of a specimen (in cold winter months, potassium in specimens from GP surgeries tends to be higher than in the summer).
- Length of storage of the specimen.
- Marked leukocytosis and thrombocytosis.
- Hyperventilation - eg, due to crying. Acute respiratory alkalosis may cause potassium to shift out of cells.
- Sample from arm receiving intravenous fluids containing potassium.
Symptoms are nonspecific and include muscle weakness and fatigue. Severe hyperkalaemia may cause either palpitations or syncope secondary to cardiac conduction disturbance.
Physical examination is unlikely to suggest the presence of hyperkalaemia. The examination findings will therefore depend on the nature and severity of any underlying cause for hyperkalaemia. Severe hyperkalaemia may cause muscle weakness, flaccid paralysis, and depressed or absent tendon reflexes.
- Any unexpected result should be repeated. If blood has been left standing for a long time or shaken vigorously, damage to erythrocytes will result in potassium loss from cells, giving a spurious result.
- Check renal function and other electrolytes.
- Check 24-hour urine volume and electrolytes.
- FBC - looking for normocytic, normochromic anaemia (which may suggest acute haemolysis), thrombocytosis and/or leukocytosis.
- Capillary blood glucose and plasma glucose.
- For severe hyperkalaemia in hospital, check arterial blood gas to assess for metabolic acidosis and for a potassium level to compare with the venous sample.
Serum potassium will monitor the extracellular concentration but the best way to assess the intracellular situation is an ECG and, in severe cases, continuous monitoring is required. In hyperkalaemia the ECG may show:
- Peaked T waves.
- Prolongation of the PR interval.
- Widening of the QRS.
- Reduced or absent P wave.
- Atrioventricular dissociation.
Cardiac conduction disturbances are more likely when there is a rapid rise in potassium - eg, AKI and/or if hypoxia is present.
The following is a guide but always follow local guidelines.
- Treat underlying cause if known (eg, shock).
- Check history and consider possibility of pseudohyperkalaemia. Repeat blood test on free-flowing venous sample.
- Drugs exacerbating hyperkalaemia should be reviewed and stopped as appropriate.
- Stop all potassium-enhancing fluids (including blood products). Consider avoiding or delaying blood products as these contain significant amounts of potassium.
Acute severe hyperkalaemia
Acute severe hyperkalaemia (plasma-potassium concentration above 6.5 mmol/L or in the presence of ECG changes) requires urgent treatment. Nebulised or inhaled salbutamol, or intravenous insulin with glucose are the first-line therapies for the emergency reduction of high potassium blood levels.
- Calcium gluconate by slow intravenous injection, titrated and adjusted to ECG improvement. This will temporarily protect against myocardial excitability:
- Neonate: 0.11 mmol/kg (0.5 ml/kg of calcium gluconate 10%) as a single dose. Some units use a dose of 0.46 mmol/kg (2 ml/kg calcium gluconate 10%) for hypocalcaemia in line with US practice.
- Child 1 month-18 years: 0.11 mmol/kg (0.5 ml/kg calcium gluconate 10%); maximum 4.5 mmol (20 ml calcium gluconate 10%).
- An intravenous injection of soluble insulin (5-10 units) with 50 ml glucose 50% given over 5-15 minutes reduces serum-potassium concentration. This should be repeated if necessary or a continuous infusion should be started.
- Intravenous infusion of soluble insulin (0.3-0.6 units/kg/hour in neonates and 0.05-0.2 units/kg/hour in children over 1 month) with glucose 0.5-1 g/kg/hour (5-10 ml/kg of glucose 10%; 2.5-5 ml/kg of glucose 20% via a central venous catheter may also be considered).
- If insulin cannot be used, salbutamol can be given by intravenous injection, but it has a slower onset of action and may be less effective for reducing plasma potassium concentration.
- Salbutamol (unlicensed indication) may be given by using a nebuliser or by slow intravenous injection to reduce plasma-potassium concentration.
- Correction of acidosis with sodium bicarbonate infusion may be required. Preparations of sodium bicarbonate and calcium salts should not be given in the same line because of the risk of precipitation.
- Ion-exchange resins may be used to remove excess potassium in mild hyperkalaemia or in moderate hyperkalaemia when there are no ECG changes (eg, Calcium Resonium® 0.5-1 g/kg (maximum 60 g) daily in divided doses).
- Dialysis may be required.
- Review diet and refer to a dietician.
- Regular furosemide, with or without Calcium Resonium® may be required. Sodium resonium (Resonium A®) may be preferred if hyponatraemia.
- Continued dialysis may be required, especially in CKD or AKI.
Further reading and references
; Evaluation of the concurrent use of potassium-influencing drugs as risk factors for the development of hyperkalemia. Int J Clin Pharm. 2013 Dec35(6):1099-104. doi: 10.1007/s11096-013-9830-8. Epub 2013 Aug 22.
; Pathogenesis, diagnosis and management of hyperkalemia. Pediatr Nephrol. 2011 Mar26(3):377-84. doi: 10.1007/s00467-010-1699-3. Epub 2010 Dec 22.
; The management of acute hyperkalaemia in neonates and children. Arch Dis Child. 2012 Apr97(4):376-80. doi: 10.1136/archdischild-2011-300623. Epub 2011 Sep 13.
; Spurious hyperkalaemia. BMJ. 2007 Mar 31334(7595):693-5.
; Emergency interventions for hyperkalaemia. Cochrane Database Syst Rev. 2005 Apr 18(2):CD003235.